|Year : 2023 | Volume
| Issue : 3 | Page : 216-218
A unique case of intravenous pyrethroid administration with poisoning
Vyom Agarwal, Prachi Dubey, Rajeev Lochan Khare, Devpriya Lakra
Department of Medicine, Pt. JNM Medical College and Dr. BRAM Hospital, Raipur, Chhattisgarh, India
|Date of Submission||21-Nov-2022|
|Date of Decision||12-Feb-2023|
|Date of Acceptance||24-Mar-2023|
|Date of Web Publication||01-Jun-2023|
Department of Medicine, Pt. JNM Medical College and Dr. BRAM Hospital, Raipur - 492 001, Chhattisgarh
Source of Support: None, Conflict of Interest: None
Pyrethroids are widely used as insecticides at home, as part of mass anti-mosquito strategies, and in agricultural fields for control of insects. A 24-year-old female presented with a history of IV injections of around 2–3 ml of mosquito-repellent fluid (pyrethroid compounds) 2 days back. The patient complained of breathing difficulty and had normal vitals with slight derangement of laboratory parameters. On day 5 of admission, the patient complained of increased breathing difficulty with respiratory failure. The patient condition improved with oxygen and supportive care over next 5 days. The current case was unique in its route of administration being intravenous (IV), leading to more bio-exposure with less quantity of poison. No similar reports were found in the literature. There is scope for further research to throw light on the effects and toxicity of pyrethroids in plausible scenarios.
Keywords: Insecticides, internal medicine, intravenous poisoning, poisoning, pyrethroid, toxicology
|How to cite this article:|
Agarwal V, Dubey P, Khare RL, Lakra D. A unique case of intravenous pyrethroid administration with poisoning. MRIMS J Health Sci 2023;11:216-8
| Introduction|| |
Pyrethroids are used widely as insecticides at home, as part of mass anti-mosquito strategies, in agricultural fields for control of insects of the orders Coleoptera, Diptera, and Hemiptera, and in medicine for the treatment of scabies and head lice. There are very few reports of toxicity by domestically used pyrethroid compounds such as prallethrin, d-trans-allethrin, and transfluthrin due to their low toxicity profile and most of them focus on ingestion or inhalation as the route of exposure.,,,, The current case was unique in its route of administration being intravenous (IV), leading to more bio-exposure with less quantity of poison. No reports on IV pyrethroid poisoning were found in the literature.
| Case Report|| |
Informed consent was obtained from the patient for the publication of this case report.
A 24-year-old female trained in medical procedures presented with a history of IV injections of around 2–3 ml of mosquito-repellent fluid (pyrethroid compounds) 2 days back following which she developed headache, body ache, and chest pain. The history was consolidated by her husband who had caught the patient in the act. The patient was initially taken to another tertiary care center before being referred to our center. At the presentation, she complained of breathing difficulty and abdominal pain in addition to her initial complaints. There was no history of nausea/vomiting/dysphagia or cholinergic symptoms such as salivation, breathlessness, bradycardia, or miosis similar to that of organophosphorus poisoning. The patient was a known case of polycystic ovarian syndrome and gall bladder polyp. There was no history of any other comorbidities. On examination, vitals were stable, bilateral chest clear, and vague tenderness present in the abdomen. Chest X-ray Posterio-anterior (PA) view revealed no abnormality [Figure 1].
The patient was kept under observation due to persistent complaints of breathing difficulty despite optimum vitals. Laboratory investigations revealed leukocytosis with neutrophilia and deranged PT/INR. Raised counts normalized by Day 4.
On day 5, the patient complained of increased breathing difficulty and her saturation dropped to 88% under room air (↓RA). There were no complaints of fever, cough, cold, abdominal pain, diarrhea, vomiting, chest pain, or palpitations.
By day 7, the patient saturation had improved to 98% ↓RA. No complaints of breathing difficulty were present. The patient was discharged on request due to insistence and called for review after 1 week in the outpatient department.
The investigation results of the patient have been detailed in [Table 1].
Detailed treatment chart of the patient has been provided in [Table 2].
On follow-up, there were no complaints. X-ray chest PA view revealed no abnormality.
| Discussion|| |
Pyrethroids are some 2250 times more toxic to insects than mammals because insects have increased sodium channel sensitivity, smaller body size, and lower body temperature. In addition, mammals are protected by poor dermal absorption and rapid metabolism to nontoxic metabolites. While pyrethroids are relatively nontoxic to human beings, there is a need to evaluate the plausible situations and scenarios, in which toxicity can occur because of hazardous exposure. Occupational toxicity occurs through dermal absorption resulting in paraesthesia which recovers spontaneously in a few hours. Ingestion of the pyrethroid causes nausea, vomiting, abdominal pain, dizziness, headache, fatigue, palpitation, tightness in the chest, and blurring of vision. Coma, convulsions, and pulmonary edema are uncommon but can occur in severe poisoning., There is no specific antidote for pyrethroid toxicity, therefore, management is only symptomatic and supportive. Occupational toxicity resulting in paraesthesia is treated by skin decontamination.
The usual symptoms of presentation were absent in the current case with increased latency to symptom onset. Considering 100% bioavailability in the current case due to IV administration, deranged prothrombin time/international normalized ratio with normal liver function tests may point to a possibility of a direct effect on coagulation cascade while pulmonary edema may denote probable direct toxicity of pyrethroids to lung tissue. The use of steroids appears to have hastened the resolution of inflammation leading to a short and uneventful clinical course.
The other probable cause for such a presentation could be a respiratory infection. However, no clinical signs or symptoms such as fever and cough could be found in favor of infection. A prophylactic use of antibiotics started due to leukocytosis on day 1, with normalization of white blood cell counts by day 5 when features of respiratory failure appeared, also suggest a probable noninfective cause of pneumonitis.
The case highlights that change in the route of administration can alter the clinical presentation and course of poisoning with a minimal dose being toxic to the patient. Substances considered safe can also act as toxins in certain situations. Considering the wide availability of such toxins, clinicians need to be aware and suspicious of such possibilities, especially in individuals at risk such as health-care workers.
One limitation of the study was our inability to assess pyrethroid levels in the blood and urine of the patient due to resource constraints which could have provided definitive evidence of the poisoning.
There is scope for further research to throw light on the effects and toxicity of pyrethroids in plausible scenarios and the need to document unusual presentations of such ubiquitously available toxins.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Thatheyus A, Selvam G, Alexander D. Synthetic pyrethroids: Toxicity and biodegradation. Appl Ecol Environ Sci 2013;1:33-6.
Ramchandra AM, Chacko B, Victor PJ. Pyrethroid poisoning. Indian J Crit Care Med 2019;23:S267-71.
Aggarwal P, Jamshed N, Ekka M, Imran A. Suicidal poisoning with cypermethrin: A clinical dilemma in the emergency department. J Emerg Trauma Shock 2015;8:123-5.
Das RN, Parajuli S. Cypermethrin poisoning and anti-cholinergic medication – A case report. Internet J Med Update 2006;1:42-4.
Cham EY, Tse JC, Chong YK, Chen ML, Wong OF, Fung HT. A case of pyrethroid poisoning with clinical presentation mimicking organophosphate poisoning. Hong Kong J Emerg Med 2016;23:47-51.
Pallavidino M, Arango Uribe D, Baskaran S, Saqib A, Elmesserey M, Onsy A, et al.
Accidental pyrethroid ingestion in toddler: Near-fatal atypical presentation and successful recovery. Front Pediatr 2019;7:542.
Bradberry SM, Cage SA, Proudfoot AT, Vale JA. Poisoning due to pyrethroids. Toxicol Rev 2005;24:93-106.
He F, Wang S, Liu L, Chen S, Zhang Z, Sun J. Clinical manifestations and diagnosis of acute pyrethroid poisoning. Arch Toxicol 1989;63:54-8.
Kedari V, Kulkarni R, Valvi C, Kinikar A, Khadse S. D-transallethrin: An unusual agent for accidental poisoning. Med J DY Patil Univ 2016;9:244-5.
[Table 1], [Table 2]